Hail, Wallace
- When
- June 27, 2:30 PM MST
- Where
- Wallace County, Sharon Spgs Arpt
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 38.850, -101.750
Hail was reported covering the ground.
Scattered thunderstorms developed in the early afternoon hours over eastern Colorado which eventually formed a solid line of storms which swept northeast through far northwest Kansas and southwest Nebraska later in the afternoon into early evening. Two tornadoes were reported along Interstate 70, and hail up to golf ball size fell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed in the early afternoon hours over eastern Colorado which eventually formed a solid line of storms which swept northeast through far northwest Kansas and southwest Nebraska later in the afternoon into early evening. Two tornadoes were reported along Interstate 70, and hail up to golf ball size fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 12:31 PM MST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 131 PM MDT FRI JUN 27 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 131 PM MDT FRI JUN 27 2014 ACTIVE EVENING/OVERNIGHT PERIOD EXPECTED FOR THE AREA FOR CONVECTION. CURRENTLY THIS AFTERNOON...SURFACE LOW OVER SE COLORADO COMBINED WITH INVERTED TROUGH(DRYLINE) EXTENDING NORTHWARD TOWARDS SOUTHERN WYOMING. THUNDER HAS BEEN FIRING UP ALONG THIS BOUNDARY PROMPTING THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH FOR EASTERN COLORADO. THIS TROUGH WILL BEGIN TO SHIFT SLOWLY EAST THROUGH THE OVERNIGHT HOURS. MODEL CONVECTIVE PARAMETERS CONTINUE TO SUGGEST SEVERE POTENTIAL THROUGH MUCH OF THE EVENING HOURS AND WITH THE MOVEMENT OF TROUGH INTO WESTERN KANSAS...THE POTENTIAL FOR TORNADO DEVELOPMENT INCREASES WITH INCREASING SHEAR ENVIRONMENT. HAVE CONTINUED MENTION OF SEVERE WORDING IN FORECAST FOR LARGE HAIL/WINDS. KANSAS ZONES COULD SEE THE ISSUANCE OF A TORNADO WATCH LATER THIS AFTERNOON WITH SPC GUIDANCE SHOWING GOOD CHANCE FOR. ALONG WITH THE CHANCE FOR SEVERE WEATHER TONIGHT...WITH COME THE CHANCE FOR FLOODING CONDITIONS WITH EXPECTED HEAVY RAINFALL. PW/S ARE WELL OVER AN INCH AND WITH THE MOVEMENT OF STORMS WITH TROUGH...AREAS HAVE POTENTIAL FOR LOCALIZED 1-2" AMOUNTS IN A SHORT TIME. SOME TRAINING OF STORMS COULD LEAD TO HIGHER AMOUNTS. WILL HAVE TO BE MONITORED LATER FOR ANY FLASH FLOODING POTENTIAL... ESPECIALLY IN EASTERN PORTIONS OF THE CWA TOWARDS MORNING. TEMPERATURES IN THE OVERNIGHT PERIOD WILL CONSIST OF MOIST AND HUMID CONDITIONS FOR ALL KANSAS ZONES UNTIL THE SYSTEM SHIFTS EASTWARD. LOOKING FOR OVERNIGHT LOWS TO RANGE FROM MID 50S WEST THROUGH THE LOWER 60S EAST AND WILL BE DEPENDENT ON WHEN DRIER AIR WORKS INTO AREA(INDICATIVE OF LOW DEWPTS OVER WESTERN COLORADO). WINDS IN THE EXTENDED WILL GENERALLY REMAIN ESE OVER THE REGION UNTIL TROUGH PASSES. LOOKING FOR 5 TO 15 MPH CLOSE TO TROUGH AND INCREASING 15 TO 30 MPH TO EASTERN ZONES. AFTER TROUGH PASSAGE...SHIFT TO WNW FLOW 5-15MPH. GOING INTO SATURDAY...SLOW MOVEMENT OF BROAD UPPER TROUGH ACROSS EASTERN PORTIONS OF KANSAS DURING THE MORNING HOURS...WILL ALLOW FOR SOME -RW/-TRW TO PERSIST BEFORE SLOWLY CLEARING OUT OVER EASTERN PORTIONS OF THE CWA. HAVE CONTINUED A MENTION OF SLIGHT CHANCE FOR PRECIPITATION THERE BEFORE EXITING BY MIDDAY. SURFACE RIDGE AND UPPER ZONAL FLOW BEHIND THIS TROUGH WILL PROVIDE AREA FOR A DECENT DAY WITH STRONG SUBSIDENCE AND NORTHWEST FLOW 10-20 MPH. WITH LINGERING CLOUD COVER POTENTIAL FOR EASTERN PORTIONS OF THE FORECAST AREA DURING THE MORNING HOURS TEMPERATURES SLOW TO INCREASE AFTER SUNRISE BUT WILL STAY JUST UNDER GUIDANCE KEEPING AREA IN MID 80S FOR HIGH TEMPERATURES. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 1239 PM MDT FRI JUN 27 2014 ZONAL FLOW IS FORECAST FOR SATURDAY NIGHT WITH A POSSIBLE EMBEDDED WEAK SHORTWAVE...BUT LOW LEVELS WILL BE VERY DRY WITH DEW POINTS ONLY IN THE 40S IN THE EVENING...THOUGH THEY DO INCREASE AFTER MIDNIGHT ESPECIALLY IN THE SOUTHEAST. A WEAK LLJ OF AROUND 30KTS IS FORECAST TO DEVELOP ON 315K SURFACE OVERNIGHT WITH RESULTANT MOISTURE ADVECTION. DESPITE SOME DECENT ELEVATED CAPE UP TO 2000 J/KG...CIN IS FORECAST TO BE 50-100 J/KG FOR PARCELS ORIGINATING AROUND 800MB WHICH WOULD BE SUFFICIENT TO CAP ELEVATED CONVECTION. MODELS ARE DRY SO WILL KEEP IT THAT WAY FOR NOW. ZONAL FLOW CONTINUES ON SUNDAY AROUND BROAD BASE OF THE MAIN TROUGH IN THE NORTHERN PLAINS. A DISTURBANCE ROTATING THROUGH THE FLOW SUNDAY AFTERNOON/EVENING WILL HAVE PLENTY OF MOISTURE TO WORK WITH IN THE EASTERN FORECAST AREA...WITH VERY UNSTABLE CONDITIONS AND DEEP LAYER SHEAR ON THE ORDER OF 40KTS. ONLY THE NAM PAINTS ANY PRECIPITATION AT THIS POINT...BUT IF ANYTHING GETS GOING PARAMETERS SUGGEST SUPERCELLS WOULD BE POSSIBLE...MAINLY EAST OF A MCCOOK TO TRIBUNE LINE. AFOREMENTIONED SYSTEM WILL WORKS ITS WAY EASTWARD ALONG THE US/CANADA BORDER EARLY NEXT WEEK AS RIDGE BUILDS OVER THE NORTHERN ROCKIES. THE LOCAL AREA WILL BE UNDER NORTHWEST FLOW ALOFT EARLY IN THE WEEK BETWEEN THOSE TWO FEATURES. A SURFACE FRONT WILL SETTLE INTO THE SOUTHERN PLAINS ON MONDAY WITH POST FRONTAL UPSLOPE REGIME IN THE HIGH PLAINS. ANY WEAK DISTURBANCE IN THE NORTHWEST FLOW ALOFT SHOULD BE ENOUGH FOR THUNDERSTORMS TO DEVELOP IN THIS PATTERN...SLIGHTLY FAVORING THE SOUTHERN PART OF THE AREA WHERE THE SURFACE FRONT COULD BE LURKING...ESPECIALLY ON TUESDAY AS IT TRIES TO RETURN NORTH AS A WARM FRONT. HOWEVER...THAT FRONT WASHES OUT BY MID WEEK WITH PRECIPITATION CHANCES BECOMING TIED TO WEAK DISTURBANCES ROTATING OUT OF THE CENTRAL ROCKIES OVER THE TOP OF THE RIDGE AND MOIST SOUTHEASTERLY FLOW AT THE SURFACE. THE RIDGE IS FORECAST TO GRADUALLY BUILD NORTHWARD TOWARDS THE END OF THE LONG TERM PERIOD AND MAY EVENTUALLY GET CLOSE ENOUGH TO CAP CONVECTION. TEMPERATURES WILL BE ABOVE NORMAL ON SUNDAY...NEAR NORMAL ON MONDAY...BELOW NORMAL TUESDAY AND WEDNESDAY BEHIND THE FRONT...THEN GRADUALLY WARM BACK TO NEAR AND ABOVE NORMAL TOWARDS THE END OF THE WEEK UNDER THE RIDGE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1103 AM MDT FRI JUN 27 2014 FOR KGLD...MAINLY VFR CONDITIONS THRU FORECAST PERIOD WITH GENERAL SCT025 SCT200. FROM 20Z THIS AFTERNOON THRU 03Z SAT...TRW WILL BE DEVELOPING IN THE VICINITY W/ BEST CHANCES LIKELY AFT 00Z SAT...WITH CEILINGS AROUND BKN050. VRB05KT THROUGH 20Z...THEN BECOMING SSE 15-30KTS. WINDS DO SHIFT TO WNW 10-15KTS BY 03Z SATURDAY. FOR KMCK...LOOKING FOR MAINLY VFR CONDITIONS THRU FORECAST PERIOD WITH GENERAL SCT025 SCT200. SOME MVFR CEILINGS AROUND BKN015 THROUGH 20Z. FROM 21Z THIS AFTERNOON THRU 04Z SAT...TRW WILL BE DEVELOPING IN THE VICINITY W/ BEST CHANCES LIKELY AFT 01Z SAT...WITH CEILINGS AROUND BKN050. VRB05KT THROUGH 21Z...THEN BECOMING SSE 15-25KTS. WINDS DO SHIFT TO WNW 10-15KTS BY 04Z SATURDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...024 AVIATION...JN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1008 AM MDT FRI JUN 27 2014 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281530- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1008 AM MDT FRI JUN 27 2014 /1108 AM CDT FRI JUN 27 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY BY MID TO LATE AFTERNOON EAST OF THE COLORADO BORDER AS A VOLATILE ENVIRONMENT SETS UP. SUPERCELL THUNDERSTORMS CAPABLE OF SIGNIFICANT HAIL TO THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS TO 70 MPH AND TORNADOES ARE EXPECTED. FOR EAST COLORADO...STRONG TO SEVERE THUNDERSTORMS ARE STILL EXPECTED WITH LARGE HAIL TO THE SIZE OF PING PONG BALLS AND DAMAGING WINDS TO 60 MPH AS THE MAIN THREATS. STORMS CONTINUE INTO THE EVENING AND SHOULD EXIT THE REGION EARLY SATURDAY MORNING. IN ADDITION TO THE THREAT OF SEVERE WEATHER... SLOW STORM MOVEMENTS MAY LEAD TO VERY HEAVY RAINFALL AND FLASH FLOODING...ESPECIALLY FOR LOCATIONS THAT HAVE RECEIVED HEAVY RAIN RECENTLY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SUNDAY NORTH AND EAST OF A LINE FROM BENKELMAN NEBRASKA TO HOXIE KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
223 PM MDT FRI JUN 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TORNADO 8 WSW KIT CARSON 38.70N 102.92W
06/27/2014 CHEYENNE CO STORM CHASER
LANDSPOUT TORNADO SIGHTED FROM 3 W KIT CARSON APPROX 5 MI
TO SOUTHWEST. LOCATION APPROXIMATE.
&&
JJMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 242 PM MDT FRI JUN 27 2014 COZ091-272145- KIT CARSON COUNTY- 242 PM MDT FRI JUN 27 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF SEIBERT...MOVING NORTHEAST AT 10 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3957 10315 3957 10267 3904 10265 3904 10316 TIME...MOT...LOC 2042Z 231DEG 9KT 3938 10291 KOCHASIC
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT FRI JUN 27 2014
COZ092-272115-
CHEYENNE COUNTY-
251 PM MDT FRI JUN 27 2014
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF KIT CARSON...MOVING EAST AT
30 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3879 10317 3904 10317 3904 10254 3861 10251
3861 10317 3861 10318
TIME...MOT...LOC 2051Z 262DEG 27KT 3867 10284
KOCHASICSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT FRI JUN 27 2014 COZ092-KSZ027-272145- CHEYENNE COUNTY-WALLACE- 310 PM MDT FRI JUN 27 2014 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND WALLACE COUNTY IN WEST CENTRAL KANSAS... AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ARAPAHOE...MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. && LAT...LON 3904 10255 3905 10167 3871 10170 3870 10252 TIME...MOT...LOC 2111Z 224DEG 15KT 3894 10223 LOCKHART
The Goodland radar (KGLD), 58 km away, was scanning. The volume nearest the first event began at 21:28 UTC.
7 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Hail was reported covering the ground.
Storm chaser found dime to nickel size hail on the road, with a few up to quarter size, while driving on Highway 27 just north of Sharon Springs.
A long skinny funnel lasted one minute.
A few nickel to quarter size hail stones fell, with strong winds afterward, but no estimate of speed was given. Only a trace of rain fell. Time of reported estimated from Doppler radar.
Damage to a corn field was later noted by law enforcement in the location of this tornado.
Location approximate as viewed from Goodland, and estimated by Doppler velocity couplet.
Hail reported 10 miles north of McDonald and 2 miles east on Road D.
Strong winds lasted about 10 minutes at same location as hail report, 10 miles north of McDonald and 2 miles east on Road D.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530636, 530639, 530640, 530637, 530641, 530643, 530642, 530644, 530645, 530646, 530648, 530649, 530650.